Warning: This could happen to YOU! BENZOs
Today marks the fourth month since I took my last Klonapin. Wish I could say I am better but I am not, the horrible symptoms continue and I often feel completely helpless/hopeless. Maybe my story will warn someone out there NOT to let this happen to you.
I am 62 now. I look in the mirror and do not recognize this person. Her hair used to be black and very curley, vibrant, with twinkly green eyes. Her face is now drawn with pronounced frown lines, and her hair is light brown mixed with silver, almost totally straight and baby fine. I do not recognioze her but she is.....me. The years have flown by and I did not notice...so much.
I am now nearly totally alone, in poor health. Just me and the five cats I adopted years ago and who often have been the only reason I stay alive.
It began when I was about 20 years old. I did not have a happy childhood but thats another story. It is not an excuse for what I did to my life. I cannot remember ever having an easy time going to sleep. When I was 20 I discovered that beer could grog me up enough to fall asleep and within a year, I drank every night. I did this until I was 57 years old. Only at night, and always a secret.
Years went by. Ate age 30 I went to college and became a nurse. And once working, quickly discovered it was simple to pocket pills. Back then, tranquilizers and sleeping pills were not "locked up". I began a life-long love affair with benzodiazipines and hypnotics. I loved those little blue Halcions, the oval Xanaxes.....but also used any other similar drug and was not afraid to swallow several at one time...all to get to sleep.
This continued until I was 50 years old, 2000, 12 years ago, The rules on these meds were changing as hospitals and nursing homes figured out how much money they were losing on stolen meds. I sought treatment for chronic depression for the first time, and my kindly psychiatrist gladly ordered Klonapin and Ambien for anxiety and sleep. I was content. I could sleep, especially since I continued to drink and take the pills.
In 2007 I was arrested for DUI, "driving under the influence". Spent the night in jail, still dressed in my work scrubs, wearing my nurse ID badge.
But still didnt quit drinking, not until perhaps a year later.
I began having serious health problems. Did not make the connection to the pills, the alcohol. Had several major surgeries, including a needed gastric bypass for morbid obesity. I now weigh 90 lbs.
In 2006 I fell ( a very common occurence for me then-) and shattered my right femur. Found out I have very advanced osteoporosis. A surgical repair was done but I was told it would not last, that the bone would eventually just crumble.
A year later I fell again and fractured the hip of my bad leg. Had surgery and it was repaired. Told: the bones probably would not last.
Other health problems surfaced. I had to have a "pain pump" implanted as I was by then needing a lot of pain pills - my drug of choice was oxycodone, all legally prescribed, but remember, it was taken on top of both Klonapin and Ambien. I continued to fall frequently. Saw several neurologists, none of whom saw the connection betweenh meds and poor balance. By then I had become good at bluffing my way, hiding/dodging around the pills and alcohol issues, so maybe I fooled them.
In 2006 I stopped working and went on Social Security Disability. I missed working, even though I had been fired from nearly every job in the past 10 years. Despite living a total lie, I did have the skills to help other people feel better, especially through words. I missed my work.
In June of 20012 I learned my psychiatrist was leaving this area. My meds needed refills and I called his office to get them. But they were hesitant and I did not know why.
I saw my medical doctor a week or so later and told him my dilemma. Meds about to run out and new psychiatrist appointment wasnt until 2 weeks later. He adamantly refused to give me prescriptions for the meds. And made it clear he was seeing something about me he was very, very concerned about."Look what we doctors have done to you" he said, and left the exam room. I have not seen him since that day.
A doctor at a local "doc in a box" clinic took pity on me and gave me a prescription for the meds, just enough to get me to the first appointment with the new shrink.
I was beginning to feel uncomfortable, sensing things were going very, very wrong but unable to really see.
On the last day of July, my boyfriend drove me to the new psychiatrists office. I had stopped driving a month before because of my unsafe driving. I was still falling frequently at home, despite a cane or my walker.
The new psychiatrist told both of us to come into her office.
I was bluntly told, to go immediately to the local psychiatric hospital and sign involuntarily or....implying she woukld take legal action to commit me if I didnt agree. By then I was having stronger feelings that there was a problem with my dear meds. And neither was helping me sleep anymore. So off I went.
This local psychiatric hospital, a small one, proudly proclaimed how their 8 days detox would be so helpful.
I did not know back then that it is extremely ill-advised to stop taking these drugs that quickly. I knew that withdrawal "could be bad", and assumed the worst "might be having a seizure." I did not know, nor did anyone ever tell me that getting off both a benzodiazipine and a hypnotic might take monthes.....a year....more.....or that the process would be utterly miserable and terrifying.
The detox program was a 4-day taper on Ativan. There was no therapy. The social worker ran the only vaguely therapeutic group and this man seemed to enjoy belittling the patients, and was extremely nasty at times. To me, to others. "You're just a borderline,skinny little addict" he said to me once.
But, not to make excuses.
When this hospital found out my insurance wasnt going to pay for my stay, I was immediately discharged. I was sent home that day, with no instructions, no follow up, no prescriptions. I was not told what to expect. I was in full-blown withdrawal by then, hallucinating, with bizarre and very uncomfortable physical symptomsbut no one had asked me what I was going though.
For the next week I lived like that, but was actually so out of it I did not worry about it much. I remember being very paranoid that the police were going to show up to take me back to the hospital. Doing "rounds", checking windows and doors.
On August 14, I "woke up." I literally woke up one morning and realized how utterly crazy I'd become and how much time I was missing in my personal "calender." I began slowly to piece things back together, and now, exactly 4 monthes later, I am still unsure about certain milestones, their dates and events surrounding them.
I began to realize how profoundly the drugs and alcohol had affected my life, and am still slowly figuring that out. The extremely unpleasant physical and mental symptoms of withdrawal have persisted and are occurring even as I write this. Anxiety, panic, feel hot/cold. Nose running. Skin itchy and twitchy and feels like its burning. Little lights flash in my vision. Sometimes my shadow frightens me, I think I am hallucinating. I have not slept more than 4 hours in 4 monthes. Most nights I am awake all night and finally pass out from exhaustion. I have been too scared to go to a doctor as I fear they would commit me. My only support has been online. Over the monthes I have slowly been exploring the internet, finding forums devoted to the benzo withdrawal problem. It has been shocking to discover how many of us there are worldwide.
I am alone. My boyfriend is now just a friend and I have pushed away all other friends and family over the years.Hiding behind a curtain of pills and alcohol. But NO pills since July 30 and no alcohol for 5 years now. I dont miss it, but right now I do miss the pills.I slowly try to figure out what happened to that curley black-haired pretty woman, how did she get so old, and become so skelatally thin? Am beginning to realize that most of the mistakes I've made are directly tied to the pills and alcohol.
-had several car crashes
-got a humiilating DUI
-had approximately 5 major surgeries and now cannot recall what year I had them
-lost my health
-had to quit a career I adored
-had to go on Disability and be poor-
-alienated all my friends and my two sisters
-hurt my mom emotionally in the year before her death
-had to trade in my beautiful Toyota and buy a junker car
-lost many jobs
-lost track of all the people important in my life
- facing a probable leg amputation and having to go to a nursing home
-facing having to give my cats up
-my junker car could die any day and theres no public transportation around here
-realized I had neglected my little house. When I "woke up" discovered it was filthy, in dis-repair and dont have any money to fix things
-have had to get free food at a local charity
-but have continued to be a shopaholic and this month blew my little income, over-drew my account and have no money until right before Christmas.
-am very depressed and scared
-have no social support when anything bad happens
-ruined a marriage
-had a miscarriage
-missed out that someone I cared about had died
There is more, more and more.....I know most reading this will be shocked and perhaps a bit judgemental. A few will recognize themselves. Another few will express concern that I might commit suicide and try to console me. I have no way to kill myself. Really.
I DO need emapthy and emotional support.
I do need others to share with me their own stories.
I do need to know how others have gone through benzo/hypnotic withdrawal and coped with all the symptoms
I DO need to know I am not alone.
And YES I am nervous about posting this...............................but will. I am desperate.